Artykuły w formacie PDF dostępne są dla subskrybentów, którzy zapłacili za dostęp online, po podpisaniu licencji Licencja użytkownika instytucjonalnego. Czasopisma do 2009 są ogólnodostępne (bezpłatnie).

Attainable numbers and the Lagrange spectrum

Tom 179 / 2017

Dmitry Gayfulin Acta Arithmetica 179 (2017), 185-199 MSC: Primary 11J06. DOI: 10.4064/aa8588-12-2016 Opublikowany online: 12 May 2017

Streszczenie

For any real number $\alpha$ define the Lagrange constant $\mu(\alpha)$ by $$ \mu^{-1}(\alpha)=\liminf_{p\in\mathbb{Z},\, q\in\mathbb{N}} |q(q\alpha-p)|. $$ The set $\mathbb{L}$ of all values taken by $\mu(\alpha)$ as $\alpha$ varies is called the Lagrange spectrum. An irrational $\alpha$ is called attainable if the inequality $$ \biggl|\alpha -\frac{p}{q}\biggr|\le\frac{1}{\mu(\alpha)q^2} $$ holds for infinitely many integers $p$ and $q$. In a 1977 survey paper Malyshev claimed that for any $\lambda\in\mathbb{L}$ there existed an irrational $\alpha$ such that $\mu(\alpha)=\lambda$ and $\alpha$ was attainable. We show that this statement is incorrect and construct a counterexample. The counterexample is the left endpoint of a certain gap in the Lagrange spectrum. On the other hand, we prove that if $\lambda$ is not the left endpoint of any gap in the Lagrange spectrum then there exists an attainable $\alpha$ with $\mu(\alpha)=\lambda$.

In addition, we give a correct proof of a theorem announced by Dietz (1985) which describes the structure of left endpoints of gaps in the Lagrange spectrum.

Autorzy

  • Dmitry GayfulinSteklov Mathematical Institute of Russian Academy of Sciences
    Gubkina, 8
    Moscow, Russia, 119991
    e-mail

Przeszukaj wydawnictwa IMPAN

Zbyt krótkie zapytanie. Wpisz co najmniej 4 znaki.

Przepisz kod z obrazka

Odśwież obrazek

Odśwież obrazek